|| Checking for direct PDF access through Ovid
The objective of this study is to report a case of sertraline-induced rhabdomyolysis in a female patient with a history of depression. A 25-year-old Hispanic woman with a history of depression reported to the emergency department (ED) with a chief complaint of muscle swelling and soreness and dark urine. The patient's creatine phosphokinase was 15,103 U/L. Despite treatment with IV normal saline, the patient's symptoms persisted and the creatine phosphokinase continued to rise to a peak of 16,778 U/L on day 2. The patient reported completing a strenuous, although routine, exercise the day before arriving at the ED, and her medication history was only significant for sertraline. Of note, 6 weeks before her visit to the ED, sertraline was increased from 100 mg daily to 150 mg daily. The patient's rhabdomyolysis was attributed to sertraline in conjunction with recent exercise. Selective serotonin reuptake inhibitor (SSRI)-induced rhabdomyolysis has been documented in 5 case reports. Similar to most reports, our patient presented with rhabdomyolysis in the presence of both SSRI use and exercise. Unlike the majority of previous reports, our patient was not taking other medications with documented association to rhabdomyolysis and had performed routine exercise before presenting with rhabdomyolysis. Although the mechanism of SSRI-induced rhabdomyolysis is not known, a theory posits that sertraline may have a role in muscle contraction and relaxation, leading to shorter time to contracture and longer time of contraction. The use of sertraline and other SSRIs may be associated with development of rhabdomyolysis, especially in the presence of strenuous exercise.